Patients undergoing allogeneic stem cell transplantation are closely monitored before, during, and after receving donor cells. The will have frequent vital signs checked, particularly when receiving conditioning agents or blood/marrow products. These patients are extremely immunocompromised and often have very low blood counts requiring frequent transfusions. Therefore, frequent vital signs are checked looking for signs of infection and hemodynamic instability. The are also at risk for acute graft versus host disease and end organ damage related to transplant. Rarely, patients undergoing transplantation can experience posterior reversible encephalopathy (PRES) due to tacrolimus or cyclosporine – medications frequently used as immunesuppressants after allogeneic stem cell transplantation. My impression is that the patient suffered posterior reversible encephalopathy syndrome (PRES) from uncontrolled hypertension, possibly due to tacrolimus. This can be difficult to identify on CT (an MRI is more appropriate), but the symptoms as laid out are highly suggestive of PRES. Another possible diagnosis would be atypical hemolytic uremic syndrome although I do not have the laboratory data that would be required to determine if this is likely in this case.
Given the clear end organ damage (seizure, mental status changes, etc…) this would be considered an emergency requiring up to an ICU level of care to control the blood pressure. Treatment could include oral and IV agents and may require a constant drip of medication by IV to control the blood pressure. Patients with severe aplastic anemia often have critically low platelet counts which may have contributed to her risk of intracerebral hemorrhage in the setting of uncontrolled hypertension and seizure. The mental status changes and seizure would have prompted me to obtain a STAT CT scan and a follow up MRI if there were no conclusive findings. I would have assumed a diagnosis of hypertensive emergency and referred the patient for intensive care if simple interventions did not rapidly control her blood pressure or once he developed CNS findings as described above. An arterial line for continuous blood pressure monitoring would be needed in this case.